A study recently released in Public Health Reports—the official journal of the U.S. Surgeon General—used data from NASADAD’s 2015 inquiry on States’ efforts to address prescription drug misuse and heroin use to describe how States are combatting the opioid epidemic. The article, titled How States Are Tackling the Opioid Crisis, is the first of its kind to quantify and summarize State-level efforts to combat prescription drug and opioid addiction. As federal initiatives by Department of Health and Human Services (HHS) and the Office of National Drug Control Policy (ONDCP) aim to improve substance use disorder prevention and treatment, this article outlines the critical role that States—in particular the State alcohol and drug agencies—have in addressing the opioid crisis. The initiatives undertaken by States that are highlighted in the article include:
- Educating the general public, prescribers, patients and families, and pharmacists about the risks of opioids;
- Increasing funding for medication-assisted treatment;
- Expanding the availability of naloxone;
- Establishing guidelines for safe opioid prescribing;
- Requiring prescriber use of prescription monitoring programs;
- Enacting Good Samaritan laws to protect those helping treat overdoses; and
- Enacting legislation to regulate pain clinics.
Authors offer a review of the literature, noting that State alcohol and drug agencies’ efforts to address opioid misuse and addiction align with intervention models that have been previously evaluated. The article recognizes that State alcohol and drug agencies have demonstrated a robust response to the opioid crisis, and concludes that future efforts should “focus on maintenance and further expansion of the high-quality, evidence-based practices, policies, and programs” that States are already implementing.
Effects of intravenous opioids on eye movements in humans: possible mechanisms
Oculomotor symptoms such as downbeat nystagmus can be due to side effects of drugs. We investigated the clinical effects as well as the eye movement symptoms after intravenous administration of opiates (pethidine and fentanyl). Eye movements were recorded with the magnetic search coil technique. All four normal subjects showed a transient disturbance of eye fixation with downbeat nystagmus, a range of saccadic intrusions and oscillations, including square wave jerks and saccadic pulses, lasting from 10 to 15 minutes. The gain of sinusoidal VOR and smooth pursuit was moderately decreased; in particular the vertical pursuit showed an upward velocity offset. On the basis of the clinical findings and of recent diprenorphine PET findings in humans, which detected opiod binding sites in the cerebellum and the known inhibitory action of opiates, we hypothesized that a cerebellar dysfunction occurs after opiate administration which could possibly be mediated by inhibition of the parallel fiber activation of the Purkinje cells. Furthermore, opiate binding sites in the vestibular nuclei could be responsible for the vertical vestibular tonus imbalance involved in the pathophysiolgy of downbeat nystagmus. More information
Eye Changes Related to Specific Drugs
Nearly every substance of abuse can cause changes in the eyes. Below are specific changes in pupils, eye motion, or vision that can indicate intoxication or overdose from specific substances.
- Alcohol: Intoxication can cause double vision or blurry vision.
- Amphetamines: Ecstasy, Molly, MDMA, and similar drugs can cause blurred vision and changes in pupil size. The drugs can also cause rapid quivering of the pupils (nystagmus).
- Benzodiazepines: Like alcohol, at recreational doses, these medications can cause altered, double or blurry vision. Dilated pupils are a sign of an overdose.
- Cigarettes: Smoking in general, and smoking cigarettes in particular, can lead to cataracts of the crystalline lens – an area of the eye that produces one-third of the image the brain processes by focusing light onto the retina. That is why they recommend to use vaporizers, which work with vapor and not smoke, it helps the body and distracts the mind, you use them with different types of liquids, in Liquido24 you can find many flavors, with or without nicotine.
- Cocaine and crack cocaine: As the drug stimulates the brain and releases endorphins and adrenaline, the body will react by dilating the pupils. Symptoms of overdose include hallucinations, including visual hallucinations.
- Dextromethorphan: A common cough-suppressing ingredient in cold and flu medicines, this substance can cause intoxication. A symptom of DXM abuse is rapid, involuntary eye movements called nystagmus.
- GHB: A depressant sometimes called liquid ecstasy, GHB can be abused by putting the drug in eyes using eye drops. It is, however, more commonly mixed into a drink and consumed orally. The drug also causes hallucinations.
- Hallucinogens: Mescaline, LSD, and other, similar drugs cause the pupils to dilate. The user experiences hallucinations, which may be visual.
- Heroin: This narcotic can cause drooping eyelids due to sleepiness. The drug will also cause the pupils to constrict, leading to pinpoint pupils.
- Inhalants: Abusing substances like paint thinner or nitrous in canisters can lead to watering and red eyes as a sign of intoxication.
Read the full article here.